I was resently diagnosed with Adrenal Insufficiency and was placed on Hydrocortisone, double dose for the first five days because I was in Adrenal Crisis at the time of diagnosis. Am I understanding right? Will I have this problem the rest of my life? This all came about 7-Days ago, so my Endocrinologist dosen't know why as yet, except that both my Adrenal Glands are 250% larger then normal, she's took blood for two tests, one test is being sent to the Mayo Clinic even though she said she was pretty much ruling out cancer because of the nice smooth surface and perfect shape of both Adrenal Glands. She also immediately told me that I had to get an Medical Alert Bracelet and had to wear this all the time and that if I had any surgeries, emergencies, or the like the DR.s had to call her before doing anything to me to help insure I was treated in the right way. So I ask again, will I have this for the rest of my life?
31 Jul 2010
Yes, you will usually need to take these drugs for life.
Treatment with replacement corticosteroids (eg. hydrocortisone) will control your symptoms.
For more information see:
1 Aug 2010
Hi jrpbox293, I'm sorry I did not respond sooner to your question. I have been ill and have Addisons Disease (adrenal insufficiency), which just serves to complicate ordinary illnesses. If you were diagnosed with adrenal insufficiency as a result of medication (high doses of cortisone for something else) you might be able to wean back slowly and adrenals might work again, but if not and it is a physical problem, you undoubtably will have it for the rest of your life. Have they found out why your adrenals got so big? That too, makes a difference, but unfortunately, you're looking at a lifetime visitor. I am not making light of this at all. It is not what you would call a fun thing to have, but I have found over the past thirty years, that I have learned how to live with it, and not be a basket case all the time.
This is not a death sentence, and within a year, you will know just about as much as any doctor does, because you will experience it first hand, and that is a teaching thing. You actually can live almost normally, and there will be instances that you will need to up your maintenance dose to compensate for a stress on your body (illness, emotional). These you will learn to gauge with time, and hopefully, you have someone close who will learn the symptoms too, for when you don't realize you need more (this does happen; sometimes you get a little foggy). As far as a medic alert bracelet; I had one for many years, but found out the hard way that emt's and paramedics are not allowed to give steroid shots. Now, I am in California, and here, if you need an emergency shot (which you must carry in your purse), you have to hope you've got a family member, friend, or just anyone with guts, there to give you the shot, cause believe me the emt's and paramedics won't. I know this from several experiences in an ambulance. They waited until a doctor at the hospital could do it, and I actually stopped breathing three times (on one trip) and they still did not give me the emergency shot I needed. This probably won't happen to you, but the possibility is there. As I said, I don't know what state you're in and what their laws are regarding emergency steroid shots, so this is something you need to discuss with your doctor. I will be happy to keep in touch and give you as much information and help that I can. I will make you my friend here on drugs.com and then if you make me yours, we can send public or private (whichever you prefer) messages to each other. I'm afraid I might have sounded a little negative, so let me say this. I have had it for 30 years and I'm still here. And Our past President of The United States, John F. Kennedy had Addisons Disease, and if he could run the country with it, we can certainly live our lives pretty normally, don't you think? Oh, I forgot. I don't wear a bracelet, but I would highly recommend that you do, especially depending on the laws in your state. This way, even if you do need a shot and they can't give it, they will be able to notify the hospital, so they will be ready with the meds you will need asap. And there are many,many instances where you will need to adjust your dose to keep you from having to go to the hospital. These I will cover with you should you want to talk to me again. And as far as doctors go. I have never had an endocrinologist waiting for me at the hospital and I'm still here (sometimes by the skin of my teeth though), and once again, it may be rules for your state, but if you need emergency help, you need emergency help! If your endo's not there, someone will take care of you, believe me. They won't know nearly as much, but they will be able to give you the cortisone needed in an emergency to keep you alive. Check with your doctor on that too. The best armour against problems is knowledge. Read everything you can; books, internet sites, anything. It lifts a huge weight to know what is happening with your body. Good luck and if I can be of any more help, or you just want someone to talk to who knows and understands, I'm here anytime. It is a rather lonely disease, in that there are so few people you come into contact with that have this. I will always be here to help if I can, and we can swap stories anytime. God bless you and keep you as you make the transition and get to know what you can expect from this. He is there, and knows more than all of us. Trust Him... your new friend (I hope)... beanmarie
1 Aug 2010
Good web link to check out;
- Hydrocortisone Information for Consumers
- Hydrocortisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Hydrocortisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been prescribed 20mg of covocort (hydrocortisone) per day (10 mg am and 10mg @ 4pm) to try and kick start my adrenal gland's production ...
1 answer • 4 Sep 2009
I have a multitude of chronic conditions, such as Hashimoto's Thyroiditis-where your body snacks on your thyroid (of course got the goiter ...
1 answer • 13 Sep 2010
Thyroid, 90 mg., and Hydrocortisone, 10 mg., for Secondary Adrenal Insufficiency? I also take compounded Progesterone, 25 mg., Delestrogen by ...
0 answers • 1 Mar 2011
Autoimmune Disorders - Just wanted to tell someone... I saw my doctor today, and he said that after?
... 18 years of being on cortisone steroids for secondary adrenal insufficiency, we are lowering my Hydrocortisone dose from 10 mg. to 5 mg., and he ...
5 answers • 10 Apr 2011
I show most of the symptoms of adrenal insufficiency like skin bronzing of exposed parts, exhaustion etc. I did an 8am test according to which my ...
2 answers • 13 Nov 2012